Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 7, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Apr 23, 1997, 12:57 AM EDT for Allendale County, South Carolina. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 23, 1997, 12:57 AM EDT (04:57 UTC)
- Expired
- Apr 23, 1997, 2:00 AM EDT
- In force
- 63 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Allendale County, SC
The radar
The Charleston,SC radar (KCLX), 47 km from the middle of the area, began a volume at 05:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 23, 1:45 AM EDT | Thunderstorm Wind 50 | Allendale, SC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 22, 9:00 PM EDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 5.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 885 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1589 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
375 WUUS1 KCHS 230458 RRA SVRCHS SCC005-230600- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 1257 AM EDT WED APR 23 1997 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 200 AM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CAROLINA ...ALLENDALE COUNTY A SEVERE THUNDERSTORM WAS DETECTED ON RADAR ENTERING THE WESTERN PORTION OF ALLENDALE COUNTY...MOVING EAST AT 50 MPH. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 2:22 PM EDT, 10 hours 35 minutes earlier.
Area forecast discussion, Apr 22, 2:22 PM EDT, 10 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 215 PM EDT TUE APR 22 1997 NOTHING SO FAR ERLY THIS AFTN AS FAR AS CONV ANYWHERE NEAR CWA. SAT PIX AND OBS SHOWING GOOD DEVLPMNT CNTRL MS. ONE AREA OF LO PRES WL CONT TO MOVE E OF CSTL RGN AS SYS CONTS TO STRENGTHEN TO OUR W. MODELS IN DECENT AGREEMENT WITH STRENGTH AND PLACEMENT OF FTRES...PUT LO JUST TO THE NE OF CSTL CWA BY 36 HR AND TRAILING COLD FRONT IN THE CSTL WATERS BY 00Z THU. LEFT EXIT RGN OF UPR JET NR CST BY 12 WED AS WELL AS STRONG UVV. CAE...CTC...JUST RCVD SFD. NUMBERS AND POPS LUK JUST FINE HERE. DIDN'T EXPLICITLY SAY...BUT ANY THOUGHTS ON HEADLINING POTENTIAL SVR ESP BEGINNING THE OVERNIGHT HOURS?...WITH POTENTIAL STILL THERE THROUGH EARLY MORNING. WILL SEND THIS AS IS...RUNNING LATE AGAIN. SORRY. MJR
Nearby
Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.